Florida, 2022

Tornado and Hail in Florida, July 22, 2022

July 22, 2022 · NWS JAX · 5 events in 4 counties and zones

A few strong to isolated severe storms impacted NE FL as both sea breeze fronts converged near the US 301 corridor late in the afternoon and early evening over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A few strong to isolated severe storms impacted NE FL as both sea breeze fronts converged near the US 301 corridor late in the afternoon and early evening over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 2:31 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 22, 2:31 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
331 PM EDT Fri Jul 22 2022

.Near Term.../through Tonight/...

Surface high pressure will be centered to the east through Tonight.

Flow at the surface is fairly light Today, allowing the sea breezes
to push pretty far inland. The two sea breezes will meet later this
afternoon near the center of the forecast area. Moisture has been
gathering from the south, so convection initiated there first, then
on the sea breezes. Convection will continue to move toward central
portion of the area as sea breezes move inland. Could see a
prolonged period of convection across central counties after sea
breeze collision, before activity weakens, so that is where best
potential for localized flooding will exist.

Flow above the surface is still from the southwest, so expect there
to be some drift back of rain toward the east coast after the
storms peak at the sea breeze collision. So, keeping precipitation
chances in forecast at the east coast, even though the sea breeze
has moved in. Coastal sites will have a break this afternoon with
the sea breeze to the west, but the chance for the day is not over.

Convection across the area will dissipate this evening, with a dry
overnight forecast.

Lows Tonight in the middle 70s expected.

&&

.Short Term.../Saturday through Tuesday/...

A persistent pattern is expected this period, with surface high
pressure centered to the northeast. Diurnal heating will drive
convection each afternoon this period, with the east coast and gulf
sea breeze pushing inland each day. The sea breeze boundaries will
act to focus the convection, and move it inland through the
afternoon hours, where eventually these boundaries will collide. In
general, forecasting greatest chances for convection inland where
the sea breeze collision is expected. Have increased chances across
the area on Sunday though, as an upper wave is depicted moving
across the area, which will add to the instability. The convective
coverage that develops during the afternoon hours, will decrease
each evening with the loss of diurnal heating.

Lows in the lower to middle 70s will be common this period, with
highs in the lower half of the 90s.

&&

.Long Term.../Tuesday night through Friday/...

Surface high pressure ridge will be centered to the east Tuesday
night into Wednesday, then toward the southeast Thursday into Friday
as a cold front moves into the southeastern US. Daily convection is
expected each afternoon this period driven largely by diurnal
heating, along with sea breeze boundaries.

Lows in the middle 70s will be common this period, with highs away
from the coast in the middle 90s.

&&

.Marine...

Surface high pressure ridge to the east Today, will be more to the
northeast for Sunday, then east toward the middle of next week. The
high will sink southeast late next week, as a cold front moves into
the southeastern US.

Rip Currents:  SE GA: Moderate through Saturday
               NE FL: Moderate through Saturday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  93  72  91  72 /  40  60  20  70  20
SSI  79  87  77  88  77 /  20  40  40  50  20
JAX  74  92  74  91  73 /  30  40  20  60  20
SGJ  75  89  75  89  75 /  20  20  20  40  10
GNV  73  92  73  91  72 /  60  60  20  60  20
OCF  73  93  73  92  72 /  60  40  20  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 22, 2:49 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT Fri Jul 22 2022

FLZ136-240-340-222015-
Eastern Alachua FL-Central Marion FL-Western Marion FL-
349 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southern Alachua and
northwestern Marion Counties through 415 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Citra, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Reddick, McIntosh, Flemington and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2946 8210 2932 8214 2936 8236 2948 8230
TIME...MOT...LOC 1949Z 101DEG 13KT 2940 8221

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 22, 2:58 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
358 PM EDT Fri Jul 22 2022

FLZ125-132-325-425-222030-
Eastern Clay FL-Western Duval FL-South Central Duval FL-
Coastal Duval FL-
358 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northeastern Clay
and south central Duval Counties through 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nas Jax, or near Mandarin, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange Park, Mandarin, Nas Jax and Bellair-Meadowbrook Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3012 8165 3012 8168 3021 8177 3027 8160
      3020 8154
TIME...MOT...LOC 1958Z 061DEG 7KT 3022 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 22, 3:00 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
400 PM EDT Fri Jul 22 2022

FLZ024-225-425-222030-
Western Duval FL-Inland Nassau FL-Trout River FL-
400 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southern Nassau and
north central Duval Counties through 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville International Arpt, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville International Arpt and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 8169 3043 8184 3055 8179 3053 8164
      3052 8163
TIME...MOT...LOC 2000Z 201DEG 10KT 3045 8174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 22, 3:06 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
406 PM EDT Fri Jul 22 2022

FLZ137-237-222030-
Eastern Putnam FL-Western Putnam FL-
406 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northeastern Putnam
County through 430 PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Palatka, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palatka, East Palatka, Orange Mills and San Mateo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2958 8153 2957 8165 2976 8174 2977 8155
TIME...MOT...LOC 2006Z 167DEG 13KT 2965 8161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 22, 3:13 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 PM EDT Fri Jul 22 2022

FLZ023-031-232-425-222045-
Baker FL-Western Clay FL-Western Duval FL-Bradford FL-
413 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northeastern
Bradford, southeastern Baker, northwestern Clay and west central
Duval Counties through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxville, or 9 miles northwest of Middleburg, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Macclenny, Glen St. Mary and Maxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3009 8199 3008 8214 3013 8214 3014 8215
      3029 8216 3029 8205 3027 8205 3029 8203
      3029 8190
TIME...MOT...LOC 2013Z 187DEG 11KT 3012 8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jul 22, 3:16 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
416 PM EDT Fri Jul 22 2022

FLZ033-125-325-222045-
South Central Duval FL-Coastal Duval FL-Inland St. Johns FL-
416 PM EDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northwestern St.
Johns and south central Duval Counties through 445 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fruit Cove, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fruit Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2998 8163 2999 8164 3019 8164 3021 8155
      3001 8149
TIME...MOT...LOC 2016Z 354DEG 11KT 3013 8159

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS

The radar

The Jacksonville radar (KJAX), 36 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Duval

When
July 22, 3:17 PM EST
Where
Duval County, 0.6 mi W of Loretto
Measured
0.75 in hail
Reported by
Public
Coordinates
30.170, -81.610

Thunderstorm Wind, St. Johns

When
July 22, 3:30 PM EST
Where
St. Johns County, 2.16 mi NNE of Fruit Cove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.130, -81.620

Power lines were blown down on State Road 13 and Race Track Road.

Thunderstorm Wind, Bradford

When
July 22, 5:10 PM EST
Where
Bradford County, 3.17 mi NW of Brooker
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.910, -82.370

A tree was uprooted and another was snapped in half from thunderstorm winds. The time and location was based on radar.

Tornado, Marion

When
July 22, 6:38 PM EST to 6:42 PM EST
Where
Marion County, 1.73 mi SSW of Lake Weir to 0.45 mi SW of Lake Weir
Rating
EF0
Path length
1.35 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
28.998, -81.943

A waterspout formed over Lake Wier and caused minor wind damage.

Funnel Cloud, Marion

When
July 22, 6:40 PM EST
Where
Marion County, Sunset Harbor
Reported by
Emergency Manager
Coordinates
28.980, -81.970

A funnel cloud was observed over Lake Weir.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043293, 1043316, 1043312, 1043444, 1043291.